Jump to content

Terminal agitation in hospice patients

Posted

We have a guy at the hospice who has been having so much agitation and constant hallucinations. We have been trying morphine,ativan,haldol and thorazine and nothing quiets him down. Any advice would be appreciated.Thanks :)

Have you ruled out constipation and urinary retention? Has he got unfinished business from his life that his subconcious is feeling a need to deal with? What sorts of things is he seeing in the hallucinations. Sometimes that terminal agitation is spiritual in nature rather than physical.

hi blackcat,

i came across a website that is totally dedicated to terminal agitation. it gives suggestions for the drugs, recommended dosages and frequency.

the website is: http://www.medicineau.net.au/clinical/palliative/restlessness.html

some of the suggested causes:

uncontrolled pain and other symptoms

drugs

metabolic

infections

constipation

cerebral causes

post ictal

anxiety

withdrawal

suggested drugs:

benzodiazepines

neuroleptics

barbiturates

the name of the web page is terminal agitation so i hope you find it useful.

good luck.

leslie

Thanks earle58 and aimeee. I kept asking who he saw and he said "that guy over there." He looked and talked to the ceiling a lot. He died on the evening shift last evening. They said they turned him, he vomited and then died a few minutes later.

OneThunder, BSN, RN

Specializes in Medsurg, Rehab, LTC, Instructor, Hospice.

Have you ruled out constipation and urinary retention? Has he got unfinished business from his life that his subconcious is feeling a need to deal with? What sorts of things is he seeing in the hallucinations. Sometimes that terminal agitation is spiritual in nature rather than physical.

Excellent answer

Guest
This topic is now closed to further replies.